![if !IE]> <![endif]>
Hypophosphatemia is a below-normal serum concentration of inorganic phosphorus. Although it often indicates phosphorus deficiency, hypophosphatemia may occur under a variety of cir-cumstances in which total body phosphorus stores are normal. Conversely, phosphorus deficiency is an abnormally low content of phosphorus in lean tissues and may exist in the absence of hypophosphatemia.
Hypophosphatemia may occur during the administration of calories to patients with severe protein-calorie malnutrition. It is most likely to occur with overzealous intake or administration of simple carbohydrates. This syndrome can be induced in anyone with severe protein-calorie malnutrition (eg, patients with anorexia nervosa or alcoholism, or elderly debilitated patients unable to eat). As many as 50% of patients hospitalized because of chronic alco-holism have hypophosphatemia.
Marked hypophosphatemia may develop in malnourished pa-tients who receive parenteral nutrition if the phosphorus loss is not adequately corrected. Other causes of hypophosphatemia include prolonged intense hyperventilation, alcohol withdrawal, poor di-etary intake, diabetic ketoacidosis, and major thermal burns. Low magnesium levels, low potassium levels, and hyperparathyroidism related to increased urinary losses of phosphorus contribute to hypophosphatemia. Respiratory alkalosis can cause a decrease in phosphorus because of an intracellular shift of phosphorus.
Excess phosphorus binding by antacids containing magne-sium, calcium, or albumin may decrease the phosphorus available from the diet to amounts below that required to maintain serum phosphorus balance. The degree of hypophosphatemia depends on the amount of phosphorus in the diet compared to the dose of antacid. Vitamin D regulates intestinal ion absorption; there-fore, a deficiency of vitamin D may cause decreased calcium and phosphorus levels, which may lead to osteomalacia (softened, brittle bones).
Most of the signs and symptoms of phosphorus deficiency appear to result from a deficiency of ATP, 2,3-diphosphoglycerate, or both. ATP deficiency impairs cellular energy resources; diphos-phoglycerate deficiency impairs oxygen delivery to tissues.
A wide range of neurologic symptoms may occur, such as irri-tability, fatigue, apprehension, weakness, numbness, paresthesias, confusion, seizures, and coma. Low levels of diphosphoglycerate may reduce the delivery of oxygen to peripheral tissues, resulting in tissue anoxia. Hypoxia then leads to an increase in respiratory rate and respiratory alkalosis, causing phosphorus to move into the cells and potentiating hypophosphatemia.
It is thought that hypophosphatemia predisposes a person to infection. In laboratory animals, hypophosphatemia is associated with depression of the chemotactic, phagocytic, and bacterial ac-tivity of granulocytes.
Muscle damage may develop as the ATP level in the muscle tissue declines. Clinical manifestations are muscle weakness, muscle pain, and at times acute rhabdomyolysis (disintegration of striated muscle). Weakness of respiratory muscles may greatly impair ventilation. Hypophosphatemia also may predispose a person to insulin resistance and thus hyperglycemia. Chronic loss of phosphorus can cause bruising and bleeding from platelet dysfunction.
On laboratory analysis, the serum phosphorus level is less than 2.5 mg/dL (0.80 mmol/L) in adults. When reviewing laboratory results, the nurse should keep in mind that glucose or insulin ad-ministration causes a slight decrease in the serum phosphorus level. PTH levels are increased in hyperparathyroidism. Serum magnesium may decrease due to increased urinary excretion of magnesium. Alkaline phosphatase is increased with osteoblastic activity. X-rays may show skeletal changes of osteomalacia or rickets.
Prevention of hypophosphatemia is the goal. In patients at risk for hypophosphatemia, serum phosphate levels should be closely monitored and correction initiated before deficits become severe. Adequate amounts of phosphorus should be added to parenteral solutions, and attention should be paid to the phosphorus levels in enteral feeding solutions.
Severe hypophosphatemia is dangerous and requires prompt attention. Aggressive IV phosphorus correction is usually limited to patients whose serum phosphorus levels fall below 1 mg/dL (0.3 mmol/L) and whose GI tract is not functioning. Possible dan-gers of IV phosphorus administration include tetany from hypo-calcemia and metastatic calcification from hyperphosphatemia. The rate of phosphorus administration should not exceed 10 mEq/h, and the site should be carefully monitored because tissue sloughing and necrosis can occur with infiltration. In less acute situations, oral phosphorus replacement is usually adequate.
The nurse identifies patients at risk for hypophosphatemia and monitors for it. Because malnourished patients receiving par-enteral nutrition are at risk when calories are introduced too ag-gressively, preventive measures involve gradually introducing the solution to avoid rapid shifts of phosphorus into the cells.
For patients with documented hypophosphatemia, careful attention is given to preventing infection because hypophos-phatemia may alter the granulocytes. In patients requiring cor-rection of phosphorus losses, the nurse frequently monitors serum phosphorus levels and documents and reports early signs of hypophosphatemia (apprehension, confusion, change in level of consciousness). If the patient experiences mild hypophospha-temia, foods such as milk and milk products, organ meats, nuts, fish, poultry, and whole grains should be encouraged. With mod-erate hypophosphatemia, supplements such as Neutra Phos cap-sules (250 mg phosphorus/capsule) or Fleets Phospho Soda (815 mg phosphorus /5 mL) may be prescribed (Metheny, 2000).
Copyright Â© 2018-2023 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.